Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 23, 2013, 6:41 PM CDT for Brewster County, Pecos County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2013, 6:41 PM CDT (23:41 UTC)
- Expired
- May 23, 2013, 7:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 196 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
044 WFUS54 KMAF 232341 TORMAF TXC043-371-240015- /O.NEW.KMAF.TO.W.0003.130523T2341Z-130524T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 641 PM CDT THU MAY 23 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 715 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH CENTRAL BREWSTER COUNTY...OR 10 MILES NORTHWEST OF MARATHON... MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... NORTHERN BREWSTER COUNTY... SOUTHWESTERN PECOS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3059 10323 3034 10291 3021 10331 3039 10344 TIME...MOT...LOC 2341Z 213DEG 20KT 3036 10331 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 2:22 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 23, 2:22 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CDT THU MAY 23 2013 .DISCUSSION... A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10 PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS. MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL DATA COMES IN THIS EVENING. EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL DEVELOP. LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS. PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION. KEPT RAIN AND STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE AREA AND LOW LEVEL MOISTURE STILL PRESENT. THE RAIN COOLED AIR AND INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY AND SATURDAY SLIGHTLY BELOW NORMAL VALUES. RAIN CHANCES DECREASE FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA. DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW ALOFT. A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO STORMS WILL REMAIN A SLIGHT POSSIBILITY. THE UPPER TROUGH WILL MOVE EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE. DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP TEMPERATURES FROM GETTING TOO HOT NEXT WEEK. MORNING LOWS ARE EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 68 85 68 84 / 50 30 40 20 BIG SPRING TX 69 86 69 85 / 50 30 40 20 CARLSBAD NM 69 90 65 92 / 20 20 20 20 DRYDEN TX 74 87 69 88 / 30 30 30 20 FORT STOCKTON TX 69 87 67 86 / 50 30 30 20 GUADALUPE PASS TX 63 84 61 87 / 20 20 20 20 HOBBS NM 67 87 64 86 / 40 30 30 20 MARFA TX 57 81 57 85 / 50 30 20 20 MIDLAND INTL AIRPORT TX 69 85 69 84 / 40 30 40 20 ODESSA TX 70 84 69 85 / 40 30 40 20 WINK TX 71 86 69 93 / 40 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05/80
Hazardous weather outlook, May 23, 4:27 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 427 PM CDT THU MAY 23 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 427 PM CDT THU MAY 23 2013 /327 PM MDT THU MAY 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...REMAINDER OF THIS AFTERNOON TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE EVENING. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN ARE EXPECTED. SEVERE WEATHER WILL BE POSSIBLE OVER THE PERMIAN BASIN INTO THE LOW ROLLING PLAINS. SOME STORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZED HAIL...WIND GUSTS IN EXCESS OF 65 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE WEATHER IS NOT CURRENTLY EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 23, 5:52 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 9 WSW VALENTINE 30.54N 104.63W
05/23/2013 E0.75 INCH PRESIDIO TX PUBLIC
PEA HAIL COVERING GROUND.
&&
GREGORY.MURDOCHSpecial weather statement, May 23, 6:07 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT THU MAY 23 2013 TXZ074-080-240000- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 607 PM CDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CAMP MITRE PEAK AT 607 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3056 10350 3037 10378 3052 10392 3067 10370 TIME...MOT...LOC 2307Z 221DEG 12KT 3047 10378
Local storm report, May 23, 6:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 WSW ALPINE 30.35N 103.71W
05/23/2013 E0.88 INCH BREWSTER TX PUBLIC
&&
GREGORY.MURDOCHLocal storm report, May 23, 6:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 3 WNW FLUVANNA 32.91N 101.20W
05/23/2013 E62 MPH BORDEN TX MESONET
&&
GREGORY.MURDOCHLocal storm report, May 23, 6:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 16 S MARATHON 29.98N 103.24W
05/23/2013 M1.75 INCH BREWSTER TX PUBLIC
&&
ANDREW.ARNOLDLocal storm report, May 23, 6:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 3 NW SNYDER 32.74N 100.96W
05/23/2013 E60 MPH SCURRY TX FIRE DEPT/RESCUE
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:13 PM CDT | Special Weather Statement | MAF | Reeves | 32 min |
| May 23, 2:45 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 60 min |
| May 23, 2:52 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 53 min |
| May 23, 3:07 PM CDT | Special Weather Statement | MAF | Presidio | 38 min |
| May 23, 3:40 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| May 23, 3:48 PM CDT | Special Weather Statement | MAF | Loving | 27 min |
| May 23, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| May 23, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| May 23, 4:14 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 23, 4:18 PM CDT | Special Weather Statement | MAF | Presidio | 57 min |
| May 23, 4:20 PM CDT | Special Weather Statement | MAF | Loving | 25 min |
| May 23, 4:22 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 53 min |
| May 23, 4:23 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Winkler | 67 min |
| May 23, 4:32 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 58 min |
| May 23, 4:35 PM CDT | Special Weather Statement | MAF | Loving | 25 min |
| May 23, 4:39 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 66 min |
| May 23, 4:45 PM CDT | Special Weather Statement | MAF | 30 min | |
| May 23, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 65 min |
| May 23, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 62 min |
| May 23, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 23, 5:06 PM CDT | Special Weather Statement | MAF | 54 min | |
| May 23, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 56 min |
| May 23, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| May 23, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 23, 5:35 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 55 min |
| May 23, 5:35 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 55 min |
| May 23, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 62 min |
| May 23, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 64 min |
| May 23, 6:07 PM CDT | Special Weather Statement | MAF | Jeff Davis | 53 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 63 min |
| May 23, 6:56 PM CDT | Tornado Warning | MAF | Brewster, Jeff Davis, Pecos | 34 min |
| May 23, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.